Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 21, 2017, 3:15 PM CDT for Claiborne County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 3:15 PM CDT (20:15 UTC)
- Expired
- May 21, 2017, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Claiborne County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
209
WGUS54 KJAN 212015
FFWJAN
MSC021-212315-
/O.NEW.KJAN.FF.W.0043.170521T2015Z-170521T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
315 PM CDT SUN MAY 21 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Claiborne County in southwestern Mississippi...
* Until 615 PM CDT
* At 315 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Alcorn, Port Gibson, Pattison and Rocky Springs.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3199 9113 3199 9110 3201 9108 3203 9108
3204 9109 3205 9107 3211 9076 3189 9088
3185 9098 3186 9101 3187 9121
$$
GRG2 follow-up statements
864
WGUS74 KJAN 212120
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
420 PM CDT SUN MAY 21 2017
MSC021-212315-
/O.CON.KJAN.FF.W.0043.000000T0000Z-170521T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Claiborne MS-
420 PM CDT SUN MAY 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
CENTRAL CLAIBORNE COUNTY...
At 419 PM CDT, Doppler radar indicated thunderstorms still producing
heavy rain across the warned area. Up to three inches of rain have
already fallen.
Some locations that will experience flooding include...
Alcorn, Port Gibson, Pattison and Rocky Springs.
Additional rainfall amounts near a half inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3199 9113 3199 9110 3201 9108 3203 9108
3204 9109 3205 9107 3211 9076 3189 9088
3185 9098 3186 9101 3187 9121
$$
GRG034
WGUS74 KJAN 212213
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
513 PM CDT SUN MAY 21 2017
MSC021-212223-
/O.CAN.KJAN.FF.W.0043.000000T0000Z-170521T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Claiborne MS-
513 PM CDT SUN MAY 21 2017
...THE FLASH FLOOD WARNING FOR CENTRAL CLAIBORNE COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3199 9113 3199 9110 3201 9108 3203 9108
3204 9109 3205 9107 3211 9076 3189 9088
3185 9098 3186 9101 3187 9121
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 21, 1:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 105 PM CDT Sun May 21 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: MVFR cigs were still being observed at the TAF sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR conds wl prevail through this evng away from isold-sct TSRAs which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and south by 12Z Mon while MVFR cigs wl be psbl across the north. Lower flight conds wl cont through Monday evng as widespread TSRAs are expected to develop across the area Mon and cont into the evng. /22/ && .DISCUSSION...mid morning surface analysis had the cold front just northwest of a Greenwood Mississippi to Winnsboro Louisiana line with a 1022mb high centered over Oklahoma. This high will edge east today and help push the weak cold front farther south across our CWA. Our winds aloft remain west southwest so regional radars still showed anafrontal storms across southern Arkansas that were dissipating over portions of our delta region. Elsewhere, local radar had dissipating showers across our southeast. Hi-res models suggest very little convection in our area until the afternoon and mainly along and ahead of the cold front. A few strong to severe storms will be possible by late afternoon across our south with damaging wind gusts being the main threat. PWATs are still around an inch and three quarters so locally heavy rain will also be possible. /22/ Prior discussion below: Today through tonight: An anomalous upper low will become anchored over the Great Lakes region in the near term, and this will maintain active westerly flow aloft over the ArkLaMiss region. While the synoptic pattern is fairly straight-forward, the mesoscale influences will once again have much to say about convective evolution. The convectively overturned and relatively stable airmass over most of Central MS in the wake of yesterday's MCC needs considerable modification before it can support much deep convection. Current scattered storms over Northeast LA into Southwest MS will struggle to move into the more stable air farther east this morning, but recent HRRR runs are suggesting that by mid/late afternoon we will see enough airmass recovery to support storms over southeast portions of the area as mixed layer CAPE approaches/exceeds 2500 j/kg. For now, the latest analysis reflect the effects of yesterday's convective event, and have followed a more conservative POP approach for now. When storms do develop, relatively weak deep and low level shear will limit the potential for any organized severe storm threat, but expect isolated severe storms due to the increasing instability. For tonight, we could see convective precipitation increase as a minor shortwave trough begins to act on what should be a more favorable airmass with precipitable water. /EC/ Monday through Sunday: The upper-level low pressure system will continue to spin over the Great Lakes on Monday, and at least some portion of it will remain over that region through most of the upcoming week. At the surface, the remains of a cold frontal boundary will persist through Tuesday. A few waves are expected to develop along this boundary and lift northeastward through the Gulf Coastal states, bringing the potential for heavy rain to at least the southern half of our forecast area. The period to watch for the greatest heavy rain/flooding potential currently looks to be between Monday afternoon and Tuesday afternoon - especially for areas south of Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches across southeastern Mississippi and the possibility for a round or two of heavy rain between Monday and Tuesday will warrant inclusion of an Elevated Threat area there in our Hazardous Weather Outlook. A Limited Threat for flooding will extend farther north and west to around the Interstate 20 corridor. A stronger cold front should push through the region Tuesday night into Wednesday, this time with more upper level support to push southward into the Gulf. Rebounding temperatures for the second half of the week under shortwave ridging aloft and a more progressive weather pattern. The next chance for rain may come by next weekend if a cold front can dip this far south. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 82 65 76 60 / 50 37 58 67 Meridian 83 66 79 61 / 47 37 56 75 Vicksburg 84 65 74 60 / 42 29 57 56 Hattiesburg 84 69 79 63 / 54 31 80 90 Natchez 83 66 72 60 / 49 43 77 81 Greenville 81 62 76 61 / 50 10 16 28 Greenwood 81 61 77 59 / 29 8 16 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/22/EC
Hazardous weather outlook, May 21, 6:10 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 610 AM CDT Sun May 21 2017 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058- 221115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke- 610 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rain could lead to localized flash flooding for southern portions of the ArkLaMiss from Monday into Monday night, especially in the area to the south of a line from Natchez to Meridian. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ024-026-MSZ054-055-059>066-072>074-221115- Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 610 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Thunderstorms are expected to intensify this afternoon and continue into the evening. A few of the storms could be severe and capable of producing damaging wind gusts up to 60 mph and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rain could lead to localized flash flooding for southern portions of the ArkLaMiss from Monday into Monday night, especially in the area to the south of a line from Natchez to Meridian. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 21, 2:12 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Jackson MS 212 PM CDT SUN MAY 21 2017 LAZ016-023-025-MSZ047-053-212000- Tensas LA-Madison LA-Franklin LA-Warren MS-Claiborne MS- 212 PM CDT SUN MAY 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...SOUTHERN MADISON AND SOUTHEASTERN FRANKLIN PARISHES...SOUTHWESTERN WARREN AND CENTRAL CLAIBORNE COUNTIES UNTIL 300 PM CDT... At 212 PM CDT, Meteorologists were tracking a strong thunderstorm over Newlight, or 16 miles east of Winnsboro, moving east at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Newellton and Somerset around 225 PM CDT. Yokena and Le Tourneau around 245 PM CDT. Other locations impacted by this storm include Mound and Delta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3199 9156 3230 9152 3235 9091 3194 9092 TIME...MOT...LOC 1912Z 272DEG 44KT 3212 9145 SKH
Local storm report, May 21, 2:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND DMG 13 S LAKE PROVIDENCE 32.62N 91.20W
05/21/2017 EAST CARROLL LA LAW ENFORCEMENT
REPORT OF A TREE DOWN ON SAND RD. SOME
POWERLINES REPORTED DOWN IN THE AREA.
&&Special weather statement, May 21, 2:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
231 PM CDT SUN MAY 21 2017
MSZ042-212015-
Yazoo MS-
231 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YAZOO COUNTY UNTIL
315 PM CDT...
At 231 PM CDT, Meteorologists were tracking a strong thunderstorm
near Myrleville, or 13 miles northwest of Canton, moving northeast at
5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Benton around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3278 9003 3270 9011 3270 9013 3269 9014
3269 9015 3267 9019 3267 9020 3266 9022
3267 9023 3266 9025 3266 9028 3271 9035
3290 9027
TIME...MOT...LOC 1931Z 210DEG 6KT 3273 9022
JCSpecial weather statement, May 21, 2:47 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
247 PM CDT SUN MAY 21 2017
MSZ047-053-059-212030-
Jefferson MS-Warren MS-Claiborne MS-
247 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN...CLAIBORNE
AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM CDT...
At 247 PM CDT, Meteorologists were tracking a strong thunderstorm
over Port Gibson, or 25 miles south of Vicksburg, moving east at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pattison around 300 PM CDT.
Hermanville around 315 PM CDT.
Rocky Springs around 330 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3181 9128 3182 9125 3187 9125 3192 9118
3197 9118 3201 9108 3205 9116 3208 9114
3205 9108 3211 9103 3213 9107 3212 9112
3216 9110 3216 9105 3212 9103 3214 9100
3217 9103 3219 9073 3182 9074 3177 9131
TIME...MOT...LOC 1947Z 249DEG 14KT 3198 9099
JMLocal storm report, May 21, 3:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 13 NNW VICKSBURG 32.49N 90.98W
05/21/2017 WARREN MS EMERGENCY MNGR
TREES DOWN ON HWY 465 NEAR EAGLE LAKE RD.
&&Local storm report, May 21, 3:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG 17 NW VICKSBURG 32.53N 91.04W
05/21/2017 WARREN MS EMERGENCY MNGR
2 TREES ON HOMES ON SEA ISLAND DRIVE.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:46 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 25 min |
| May 21, 4:07 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 53 min |
| May 21, 5:22 AM CDT | Special Weather Statement | JAN | Lincoln | 38 min |
| May 21, 7:19 AM CDT | Special Weather Statement | JAN | Marion | 41 min |
| May 21, 1:48 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 42 min |
| May 21, 1:53 PM CDT | Special Weather Statement | JAN | Madison | 37 min |
| May 21, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 52 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 24 min |
| May 21, 2:31 PM CDT | Special Weather Statement | JAN | Yazoo | 44 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 63 min |
| May 21, 2:47 PM CDT | Special Weather Statement | JAN | Claiborne | 43 min |
| May 21, 2:55 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson, Warren | 50 min |
| May 21, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 63 min |
| May 21, 3:13 PM CDT | Flash Flood Watch | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Forrest and 21 more | 40 hr |
| May 21, 3:20 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson, Lincoln | 55 min |
| May 21, 3:27 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Yazoo | 3 hr |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 59 min |
| May 21, 3:43 PM CDT | Special Weather Statement | JAN | Attala | 32 min |
| May 21, 3:47 PM CDT | Special Weather Statement | JAN | Madison | 43 min |
| May 21, 3:52 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Rankin, Scott, Simpson, Smith | 64 min |
| May 21, 4:16 PM CDT | Special Weather Statement | JAN | Choctaw, Webster | 44 min |
| May 21, 4:31 PM CDT | Special Weather Statement | JAN | Leake | 29 min |
| May 21, 4:35 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis, Lawrence | 40 min |
| May 21, 4:54 PM CDT | Special Weather Statement | JAN | Winston | 36 min |
| May 21, 5:11 PM CDT | Special Weather Statement | JAN | Jasper, Newton, Scott | 64 min |
| May 21, 5:17 PM CDT | Special Weather Statement | JAN | Covington, Jones | 58 min |
| May 21, 5:53 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 37 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.